Although mild muscle pain is a relatively common side effect of statins, some people who take statin medications to lower their cholesterol may have severe muscle pain. This intense pain is a symptom of rhabdomyolysis (rab-doe-my-OL-ih-sis), a rare condition that causes muscle cells to break down.
The most common signs and symptoms of rhabdomyolysis include:
- Severe muscle aching throughout the entire body
- Muscle weakness
- Dark or cola-colored urine
The higher the dose of statins, the higher the risk of rhabdomyolysis becomes. The risk also increases if certain drugs — including cyclosporine and gemfibrozil (Lopid) — are taken in combination with statins.
If you notice moderate or severe muscle aches after starting to take a statin, contact your doctor. If you have signs and symptoms of rhabdomyolysis, stop taking your statin medication immediately and seek medical treatment right away. If necessary, your doctor may take steps to help prevent kidney damage and other complications.